Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Duluth, MN

June 4, 2019Price County, Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 4, 2019, 8:27 PM CDT for Price County, Sawyer County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 8:27 PM CDT (01:27 UTC)
Expired
Jun 4, 2019, 9:00 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 170 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS53 KDLH 050127
SVRDLH
WIC099-113-050200-
/O.NEW.KDLH.SV.W.0013.190605T0127Z-190605T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
827 PM CDT Tue Jun 4 2019

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  West central Price County in north central Wisconsin...
  Southeastern Sawyer County in northwestern Wisconsin...

* Until 900 PM CDT.

* At 827 PM CDT, a severe thunderstorm was located 9 miles east of
  Winter, or 19 miles southwest of Park Falls, moving southeast at 35
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Phillips, Winter, Kennan, Connors Lake, Loretta, and Wilson Lake
  Near Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle on flooded roadways.

&&

LAT...LON 4564 9068 4564 9099 4579 9111 4594 9079
      4568 9033 4549 9068
TIME...MOT...LOC 0127Z 314DEG 30KT 4582 9082 

HAIL...1.00IN
WIND...70MPH
 
$$

LE
2 follow-up statements
150 
WWUS53 KDLH 050147
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
847 PM CDT Tue Jun 4 2019

WIC099-113-050200-
/O.CON.KDLH.SV.W.0013.000000T0000Z-190605T0200Z/
Price WI-Sawyer WI-
847 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL PRICE AND SOUTHEASTERN SAWYER COUNTIES...

At 846 PM CDT, a severe thunderstorm was located 12 miles west of
Phillips, or 18 miles southwest of Park Falls, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Phillips, Kennan, Connors Lake, and Wilson Lake Near Phillips. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flood waters.

&&

LAT...LON 4564 9068 4564 9091 4578 9099 4590 9072
      4568 9033 4549 9068
TIME...MOT...LOC 0146Z 314DEG 30KT 4571 9065 

HAIL...1.00IN
WIND...60MPH
 
$$

LE
554 
WWUS53 KDLH 050156
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
856 PM CDT Tue Jun 4 2019

WIC099-113-050206-
/O.EXP.KDLH.SV.W.0013.000000T0000Z-190605T0200Z/
Price WI-Sawyer WI-
856 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PRICE AND
SOUTHEASTERN SAWYER COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty winds 
are still possible with this thunderstorm.

LAT...LON 4564 9068 4564 9091 4578 9099 4590 9072
      4568 9033 4549 9068
TIME...MOT...LOC 0156Z 314DEG 30KT 4565 9057 

$$

LE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:40 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 4, 6:40 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
640 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 340 PM CDT Tue Jun 4 2019

Main concern is on severe potential tonight. A few severe storms
have already occurred this afternoon along the Borderland. Look
for more storms to get going this evening as the inversion
weakens and the CIN erodes. This activity will diminish tonight as
a surface low and its fronts move through the Northland. A
clearing sky and light winds will lead to some fog formation,
especially near Lake Superior where a northeasterly flow will
pull cold air across damp ground. Some showers are possible along
the north shore Wednesday morning on the backside of the departing
low. Dry elsewhere. Temps will be near normal tonight and above
normal Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 340 PM CDT Tue Jun 4 2019

Northwest flow aloft on Thursday will bring a piece of short wave
energy through the area in the afternoon. However, there is
questions about any showers forming as the atmosphere is fairly dry.
Will maintain a dry forecast. The upper piece of energy departs in
the evening. Upper ridging forms overhead Thursday night with
high pressure parked at the surface. The upper ridging continues
through Saturday, while the surface high drifts off to the east.
This allows a warm low level flow of air into the region through
Saturday. Max temps will be above normal, in the 70s and 80s,
cooler near Lake Superior. Min temps will also be above normal
from the upper 40s to the lower 60s.

Saturday night finds the upper ridge being pushed off to the east
while a long wave trof moves into the Northern Plains. Showers and a
few thunderstorms will form ahead of this trof over northeast
Minnesota Saturday evening, spreading into northwest Wisconsin
overnight. The upper trof moves into Minnesota on Sunday, pushing a
cold front through the area. Additional showers and a few
thunderstorms will be possible along and ahead of the front. The
showers and storms will end from west to east Sunday night as the
front departs. High pressure arrives for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Jun 4 2019

Showers and storms will percolate in the vicinity of the terminals
until near 06Z. Will maintain VCTS mentions until the storms are
close to the terminals. A mix of VFR/MVFR cigs/vsbys with this
activity. The exception is INL where IFR cigs are already in
place and little improvement in cigs until 05Z, then MVFR. Patchy
BR expected, with LIFR cigs/vsbys at DLH with the wind off of Lake
Superior. Cigs/vsbys will improve to VFR by early afternoon.

&&

.MARINE...
Issued at 319 PM CDT Tue Jun 4 2019

After some evening thunderstorms along the periphery of Lake
Superior, a quiet weather pattern is in place through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  66  46  75 /  80  10  10  10
INL  52  72  50  76 /  80   0  30  10
BRD  60  78  53  83 /  10   0  10   0
HYR  55  73  46  81 /  70   0   0   0
ASX  47  64  44  76 /  90  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...GSF
AVIATION...GSF
MARINE...GSF
Hazardous weather outlook, Jun 4, 7:36 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
736 PM CDT Tue Jun 4 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
736 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue through the late evening and
early morning hours. A few of the thunderstorms may yet reach
severe levels, producing large hail, damaging wind gusts,
torrential downpours and frequent cloud to ground lightning. The
strongest storms could produce hail up to the size of quarters.
The threat for tornadoes is very low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are urged to report hail of any size, strong
winds, and any reports of flooding.

LSZ121-140>148-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
736 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are expected through the early morning
hours across western Lake Superior. A few of the storms could be
strong or severe, producing hail to the size of quarters, wind
gusts in excess of 40 knots, and locally higher wave heights up to
7 feet.

Strong east to northeast winds over far western Lake Superior will
continue through late evening. A Small Craft Advisory has been
issued for portions of the Nearshore Waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are also possible on Sunday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 4, 7:34 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
734 PM CDT Tue Jun 4 2019

WIZ002-003-007-008-050045-
Bayfield-Ashland-Sawyer-Washburn-
734 PM CDT Tue Jun 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BAYFIELD...SOUTHEASTERN WASHBURN...SOUTHWESTERN ASHLAND AND SAWYER
COUNTIES...

At 733 PM CDT,strong thunderstorms were along a line extending from
near Clam Lake, to near Stone Lake, and moving east at 20 mph.

Wind gusts up to 45 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Hayward, Chippewa Flowage, Round Lake, Stone Lake, Birchwood, Winter,
Radisson, Couderay, New Post, Little Round Lake, Glidden, Clam Lake,
Edgewater, Spider Lake In Sawyer County, Ojibwa, Reserve, Northwoods
Beach, Little Sissabagama Lake, Deer Lake, and Sissabagama Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4580 9183 4597 9166 4626 9091 4610 9040
      4564 9139 4564 9157
TIME...MOT...LOC 0033Z 273DEG 18KT 4613 9093 4584 9165

LE
Special weather statement, Jun 4, 7:40 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
740 PM CDT Tue Jun 4 2019

MNZ020-037-WIZ001-050330-
Southern Lake-Carlton and South St. Louis-Douglas-
Including the cities of Two Harbors, Silver Bay, Duluth,
and Superior
740 PM CDT Tue Jun 4 2019

...AREAS OF FOG, SOME DENSE TONIGHT...

Areas of fog will occur tonight and it will be dense in spots.
Dense fog was reported across portions of the Twin Ports this
evening, especially partially up the hill and just over. The fog
is expected to move further inland, possibly as far as Cloquet,
Floodwood, and along portions of the North Shore. The visibility
will drop to less than a quarter mile at times.

Melde
Special weather statement, Jun 4, 7:45 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
745 PM CDT Tue Jun 4 2019

WIZ003-007>009-050115-
Price-Ashland-Sawyer-Washburn-
745 PM CDT Tue Jun 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WASHBURN...SOUTHERN ASHLAND...NORTHWESTERN PRICE AND SAWYER
COUNTIES...

At 745 PM CDT, strong thunderstorms were along a line extending from
near Clam Lake, to 6 miles west of Stone Lake, and moving southeast at
20 mph.

Wind gusts up to 40 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Park Falls, Hayward, Chippewa Flowage, Round Lake, Stone Lake,
Birchwood, Butternut, Winter, Radisson, Couderay, New Post, Little
Round Lake, Clam Lake, Edgewater, Spider Lake In Sawyer County,
Ojibwa, Reserve, Northwoods Beach, Little Sissabagama Lake, and Deer
Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4581 9184 4604 9142 4616 9101 4615 9092
      4618 9092 4620 9086 4600 9031 4564 9136
      4564 9163
TIME...MOT...LOC 0045Z 299DEG 15KT 4610 9086 4582 9167

LE
Special weather statement, Jun 4, 7:55 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
755 PM CDT Tue Jun 4 2019

MNZ036-050130-
South Aitkin-
755 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN COUNTY...

At 754 PM CDT, a strong thunderstorm was 8 miles northeast of Malmo, or
16 miles northeast of Mille Lacs Lake, moving south at 30 mph.

Wind gusts up to 45 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Malmo, Mcgrath, Glen, Dads Corner, Rice Lake Wildlife Refuge, and
Snake River State Forest.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4624 9343 4625 9354 4651 9352 4658 9330
      4616 9307 4615 9343
TIME...MOT...LOC 0054Z 343DEG 28KT 4642 9338

LE
Special weather statement, Jun 4, 8:14 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
814 PM CDT Tue Jun 4 2019

MNZ025-050130-
North Cass-
814 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...

At 814 PM CDT, a strong thunderstorm was near Laporte, or 8 miles north
of Walker, moving south at 25 mph.

Wind gusts up to 45 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Walker, Leech Lake, and Wilkinson.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4727 9466 4728 9451 4702 9440 4701 9466
TIME...MOT...LOC 0114Z 354DEG 23KT 4720 9463

LE
Local storm report, Jun 4, 8:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
824 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HEAVY RAIN       3 NE TWIG               46.93N 92.32W
06/04/2019  M2.10 INCH       ST. LOUIS          MN   PUBLIC

            RAIN HAS STOPPED. THIS IS THE TOTAL FROM
            THIS EVENINGS STORM.

&&

BJH

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:10 PM CDTSpecial Weather StatementDLHAshland35 min
Jun 4, 7:22 PM CDTSpecial Weather StatementDLHSawyer8 min
Jun 4, 7:34 PM CDTSpecial Weather StatementDLHSawyer11 min
Jun 4, 7:45 PM CDTSpecial Weather StatementDLHSawyer30 min
Jun 4, 7:59 PM CDTSevere Thunderstorm WarningDLHAshland, Sawyer31 min
Jun 4, 11:22 PM CDTDense Fog AdvisoryDLHDouglas10 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.